Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 25, 2024, 3:24 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2024, 3:24 PM MDT (21:24 UTC)
- Expired
- Jun 25, 2024, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 142 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WGUS55 KSLC 252124
FFWSLC
UTC017-025-260030-
/O.NEW.KSLC.FF.W.0012.240625T2124Z-240626T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
324 PM MDT Tue Jun 25 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 630 PM MDT.
* At 324 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across portions of Hole-In-The-Rock Road. Between 0.25
and 0.75 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
Spencer Canyon and Zebra Slot Canyon down through Harris Wash,
Egypt 2, and Neon Canyon of South Central Garfield and
Northeastern Kane Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3766 11144 3776 11133 3768 11108 3757 11108
3755 11109 3756 11113 3753 11127 3759 11139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
881
WGUS75 KSLC 252314
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
514 PM MDT Tue Jun 25 2024
UTC017-025-260030-
/O.CON.KSLC.FF.W.0012.000000T0000Z-240626T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
514 PM MDT Tue Jun 25 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS
EVENING FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
At 514 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across portions of Hole-In-The-Rock Road. Between 0.50 and 1.00
inch of rain has fallen, with the highest amounts over Harris Wash.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
Spencer Canyon and Zebra Slot Canyon down through Harris Wash,
Egypt 2, and Neon Canyon of South Central Garfield and
Northeastern Kane Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3766 11144 3776 11133 3768 11108 3757 11108
3755 11109 3756 11113 3753 11127 3759 11139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC619
WGUS75 KSLC 260025
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
625 PM MDT Tue Jun 25 2024
UTC017-025-260035-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-240626T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
625 PM MDT Tue Jun 25 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
The heavy rain has ended. Any high water will continue to recede
over the next few hours.
&&
LAT...LON 3766 11144 3776 11133 3768 11108 3757 11108
3755 11109 3756 11113 3753 11127 3759 11139
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:28 AM MDT, 10 hours 56 minutes earlier.
Area forecast discussion, Jun 25, 4:28 AM MDT, 10 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
428 AM MDT Tue Jun 25 2024
.SYNOPSIS...Hot and dry conditions will continue across northern
Utah while showers and thunderstorms continue to be a threat
across southern Utah. By Wednesday, the threat of showers and
thunderstorms will spread across the state. Another round of
strong thunderstorms is expected Thursday afternoon and evening.
&&
.SHORT TERM (Through 12Z Thursday)...While late June is
climatologically one of the driest part of the years for Utah,
the last few days have been anything but typical. Morning upper
air and satellite analysis indicates a broad upper level ridge
remains in place across the southern Plains/southern Rockies. An
atypically strong upper level trough is approaching the Pacific
Northwest. PWs remain quite elevated, averaging around 1-1.25"
across the lower valleys of southern Utah, around 0.50-0.75 across
the remainder of southern Utah.
Much of southern and eastern Utah will see SBCAPE values
approaching 500-750 J/kg by this afternoon. With deep layer shear
less than 20 kts and relatively slow storm motions, the most
significant threat will again be flash flooding with any
thunderstorms that form across southern and eastern Utah this
afternoon and evening.
Guidance suggests an MCV related to convection currently in
northern Mexico/farther southern Arizona will rotate north around
the upper level ridge and may bring the threat of nocturnal
convection to Utah by tonight. Per usual, models are having a
difficult time resolving this feature.
By Wednesday, the upper level trough will be crossing the Pacific
Northwest. This will help to substantially increase deep layer
shear across much of the Utah and also help to push a relatively
moist airmass northward. Expect widespread showers and
thunderstorms to develop by Wednesday afternoon and evening, with
the continued threat of heavy rain...and potentially small hail
and gusty winds.
Hot temperature are again expected across northern Utah this
afternoon and evening. Overnight lows have trended cooler than
previously expected...but kept going heat products given
temperatures will once again approach the century mark across the
Wasatch Front.
.LONG TERM (After 12Z Thursday)...A progressive pattern will
develop for the long term period as the ridge of high pressure
responsible for the recent heat will shift east into the southern
CONUS. Ample moisture will only be in place on Thursday as the
first trough pushes through to our north. A dry airmass will be
ushered in behind the aforementioned trough. This airmass will
help to cool temperatures briefly, but the dry conditions will
persist through the remainder of the period. This dry airmass will
pair with windy conditions as another trough moves into the
region this weekend resulting in favorable fire weather
conditions.
The approaching trough on Thursday will pair with PWATs (~1.2"
for KSLC) approaching climatological maxes for this time of year.
Forecasted CAPE values near 1000 J/kg and bulk shear >50kts will
create an atmosphere conducive for strong to severe thunderstorms
across the CWA. The limiting factor, however, will be how much
precipitation and cloud cover will be lingering across the region
from the previous days convective activity. A lot of the hi-res
guidance does keep precipitation ongoing Wednesday night into the
morning on Thursday. If these showers are able to dissipate early
enough then the atmosphere could become primed for strong
thunderstorm development as the axis of the trough passes through
Utah and SW Wyoming. In addition to the threat of severe weather,
flash flooding will also be a concern across flood prone regions
such as dry washes, slot canyons and burn scars.
This precipitation will quickly shift east and out of the CWA
late on Thursday as drier and cooler air advects in behind the
frontal passage. Friday's high temperatures will be the coolest of
the long term period with near normal temperatures. Shortwave
ridging will temporarily build back into the area on Saturday
leading to high temperatures returning to ~5 degrees above normal.
Similar temperatures on Sunday along with increasing
southwesterly flow ahead of our next trough will lead to gusty
winds developing across most of the CWA. The dry airmass will be
characterized by minimum relative humidity values <15% for the
afternoon on Sunday. The trough axis will push east of us on
Monday with temperatures the remainder of the period returning to
near normal and winds weakening slightly, but staying elevated.
&&
.AVIATION...KSLC...VFR conditions will persist for the KSLC
terminal. Skies will be mostly clear with light diurnally driven
winds.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the airspace throughout the period. Expect dry conditions
with light and variable winds across the northern two thirds of
the airspace with scattered afternoon convection developing for
the southern third. These storms will be capable of producing
gusty and erratic winds.
&&
.FIRE WEATHER...Another day of anomalously high moisture across
the south, with dry and hot conditions across the north. By
Wednesday, an upper level trough will be crossing into the Pacific
Northwest. This increase in flow combined with several subtle
disturbances rotating through Utah will support more widespread
convection and increasing humidities through the state. By
Thursday, a dry slot will start nosing into western Utah while
widespread convection continues across the remainder of the state.
This may bring at least localized critical fire weather
conditions to portions of western Utah. A cold front will cross
the state late Thursday into Friday. A much drier airmass will
build into the state Friday, with the threat of critical fire
weather conditions in locations where fuels are conducive. This
threat may extend through the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 11 PM MDT this evening for UTZ101-
104>106-116.
Heat Advisory until 11 PM MDT this evening for UTZ102-103-107-
118-119.
WY...None.
&&
Kruse/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:34 PM MDT | Special Weather Statement | SLC | Millard | 41 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.